Alert archive / New Mexico / Red Flag Warnings in 2014

Red Flag Warning 8, NWS Albuquerque, NM

March 11, 2014

NWS Albuquerque, NM issued this red flag warning at Mar 11, 2014, 6:42 AM MDT. It took effect at Mar 11, 2014, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2014, 6:42 AM MDT (12:42 UTC)
In effect from
Mar 11, 2014, 11:00 AM MDT
Expired
Mar 11, 2014, 6:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted, in the capitals the NWS used until 2016.

634 
WWUS85 KABQ 111242
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
642 AM MDT TUE MAR 11 2014

...RED FLAG WARNING FROM 11 AM TO 6 PM MDT TODAY FOR THE EAST
CENTRAL PLAINS DUE TO STRONG WINDS AND LOW HUMIDITY...

.A STORM SYSTEM TO THE NORTHWEST WILL PRODUCE STRONG WINDS TODAY
ACROSS THE CENTRAL MOUNTAINS ONTO THE EAST CENTRAL PLAINS. THE
MINIMUM RELATIVE HUMIDITIES WILL DROP TO 10 AND 15 PERCENT. HIGH
TEMPERATURES WILL BE ABOVE NORMAL WITH MODERATE HAINES VALUES.
CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY BE REACHED FOR
SEVERAL HOURS FROM LATE MORNING THROUGH THE ENTIRE AFTERNOON.

NMZ107-111345-
/O.CAN.KABQ.FW.A.0011.140311T1700Z-140312T0000Z/
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
642 AM MDT TUE MAR 11 2014

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CANCELLED THE
FIRE WEATHER WATCH. 

$$

NMZ108-120000-
/O.UPG.KABQ.FW.A.0011.140311T1700Z-140312T0000Z/
/O.NEW.KABQ.FW.W.0008.140311T1700Z-140312T0000Z/
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
642 AM MDT TUE MAR 11 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AREA AND TIMING...THE EAST CENTRAL PLAINS. CRITICAL CONDITIONS
  WILL DEVELOP LATE THIS MORNING AND CONTINUE THROUGH THE
  AFTERNOON.

* 20 FOOT WINDS...WEST TO NORTHWEST AT 25 TO 35 MPH WITH GUSTS OF 
  50 MPH.

* RELATIVE HUMIDITY...MINIMUM VALUES DROPPING TO BETWEEN 10 AND
  15 PERCENT. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

40

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 11, 5:59 AM MDT, 43 minutes earlier.

Area forecast discussion, Mar 11, 5:59 AM MDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 AM MDT TUE MAR 11 2014

.AVIATION...
12Z TAF CYCLE
VFR CONDITIONS ALL AREAS THROUGH 00Z WED...THEN PATCHY MVFR TO IFR
CIGS MAY DEVELOP NORTHERN MOUNTAINS AND FROM ROUGHLY A LVS TO TCC
LINE ON N AND E IN LOW CLOUDS AND SOME SHOWER ACTIVITY. MOUNTAIN
WAVE ACTIVITY THROUGH MID MORNING TO LEE OF SANGRE DE CRISTOS AND
SANDIAS WITH GUSTS AROUND 45 KTS. MAIN IMPACT AXX AND CQC AND
POSSIBLY LVS. SFC WINDS AT LOWER ELEVATIONS TO INCREASE AREAWIDE
DURING THE MORNING HOURS AND CONTINUE MUCH OF THE DAY WITH W TO NW
GUSTS AROUND 30 KTS. STRONG BACK DOOR COLD FRONT TO SURGE INTO FAR
NE NM AROUND 20Z AND REACH RTN TO CVS BY 00Z WED. VERY STRONG N TO
NE WINDS IMMEDIATELY AFTER FRONTAL PASSAGE. GUSTS WILL REACH 45
KTS ON EASTERN HIGH PLAINS AND 55 TO 60 KTS ALONG TX BORDER. AREAS
OF BLOWING DUST AND GREATLY REDUCED VSBY TO 1 MILE ALSO POSSIBLE
AFTER FRONTAL PASSAGE. STRONG WINDS ALSO POSSIBLE BELOW GAPS IN
CENTRAL MT CHAIN INTO RIO GRANDE VALLEY AFTER 03Z WED...MAINLY
FROM ABQ SOUTH.

&&

.PREV DISCUSSION...339 AM MDT TUE MAR 11 2014...
.SYNOPSIS...
AN ACTIVE WEATHER DAY IS IN STORE FOR THE LAND OF ENCHANTMENT.
STRONG NORTHWEST WINDS TODAY WILL GIVE WAY TO EVEN STRONGER WINDS
BEHIND A BACK DOOR COLD FRONT THIS EVENING. AFTER THE FRONT PUSHES
WESTWARD INTO ARIZONA WEDNESDAY MORNING...COOLER TEMPERATURES
WILL FOLLOW. A STORM SYSTEM WILL MOVE OVER NEW MEXICO THURSDAY
NIGHT AND FRIDAY...INCREASING PRECIPITATION CHANCES ACROSS MUCH OF
NORTHERN AND CENTRAL NEW MEXICO. SOME LIGHT SNOW ACCUMULATIONS
WILL EVEN BE POSSIBLE OVER THE NORTHERN AND WESTERN MOUNTAINS.
ANOTHER STORM SYSTEM MAY CLIP NORTHEAST NEW MEXICO OVER THE
WEEKEND...BUT ITS TOO EARLY TO TELL IF THIS SYSTEM WILL BRING MUCH
PRECIPITATION WITH IT.

&&

.DISCUSSION...
VERY ACTIVE DAY IN STORE. MID LEVEL WINDS HAVE ALREADY INCREASED
RESULTING IN PERIODIC MOUNTAIN WAVE ACTIVITY ACROSS THE SANGRE DE
CRISTOS AND PERHAPS THE SANDIA/MANZANOS AS WELL. GUSTS TO 48 KTS
WERE MEASURED AT KAXX OVERNIGHT...THOUGH SPEEDS HAVE COME DOWN IN
RECENT OBS. COULD SEE A FEW MORE STRONG WIND GUSTS UP THERE...
ESPECIALLY THRU 6AM...BUT THEN WINDS SHOULD LESSEN. HOWEVER...AS THE
SUN COMES UP...DAYTIME HEATING AND MIXING WILL ALLOW WINDS TO
QUICKLY INCREASE OVER THE CENTRAL HIGHLANDS. HAVE ISSUED A WIND
ADVISORY FOR KCQC AND POINTS EASTWARD THAT ARE TYPICALLY QUITE WINDY
IN NW FLOW. WOULD NOT BE SURPRISED IF KCQC NEARED HIGH WIND WARNING
CRITERIA FOR A SHORT TIME AROUND NOON...BUT THIS SHOULD MAINLY BE A
HIGH END ADVISORY EVENT FOR THE AREA.

THE BACK DOOR COLD FRONT...NOW OVER NE CO AND NEBRASKA...IS STILL ON
SCHEDULE TO PLUNGE INTO NE NM AROUND 3 PM. IT WILL THEN QUICKLY
BARREL SOUTHWARD THROUGH THE REMAINDER OF THE PLAINS THIS EVENING.
HAVE UPGRADED THE HIGH WIND WATCH TO A WARNING AND HAVE ADDED SOME
ADVISORIES ADJACENT TO IT ACROSS THE NE AS WELL. WILL LET DAY SHIFT
DECIDE IF THEY WANT TO ADD GUADALUPE...DE BACA AND CHAVES COUNTIES
INTO A WIND ADVISORY FOR THE FRONT TONIGHT. SINCE GUADALUPE IS
ALREADY IN A WIND ADVY TODAY...DECIDED TO KEEP IT AS SIMPLE AS
POSSIBLE FOR NOW. DAY SHIFT WILL ALSO NEED TO DECIDE ON POTENTIAL
WIND ADVISORIES FOR GAP WINDS INTO THE RIO GRANDE VALLEY AS THE
FRONT PUSHES THROUGH. MET GUIDANCE HAS COME DOWN IN SPEEDS
CONSIDERABLY...BUT MAV REMAINS UP THERE.

BLOWING DUST WILL BE A POSSIBILITY TODAY WITH THE STRONG NW
WINDS...BUT MORESO TONIGHT ALONG THE TX BORDER. AS MENTIONED
YESTERDAY...WOULD NOT BE SURPRISED TO SEE A HABOOB-LIKE FEATURE
MOVING SOUTH ACROSS THE PLAINS.

IN ADDITION TO THE WIND CONCERNS...THERE ARE SOME...THOUGH
FEW...PRECIP CONCERNS.  MODELS HAVE DEFINITELY TRENDED DRIER ACROSS
THE N/NE TODAY BEHIND THE FRONT. COULD SEE AN INCH OR TWO OF SNOW
THIS EVENING...MAINLY NEAR RATON PASS AND THE SURROUNDING HIGHER
TERRAIN. OVERALL...NOT A LOT OF ACCUMULATION...BUT THE WINDS WILL
MAKE IT SEEM MUCH WORSE. BLOWING SNOW MAY SIGNIFICANTLY REDUCE
VISIBILITY AT TIMES.

AFTER THE FRONT PUSHES INTO AZ WED MORNING...BELOW NORMAL TEMPS WILL
BE ON TAP. A FEW CONVECTIVE SHOWERS MAY BE POSSIBLE ACROSS FAR
WESTERN NM WED AFTN AND EVE...BUT CHANCES APPEAR TO BE DWINDLING.

CONFIDENCE IS LOW FOR THURSDAY AND BEYOND. TIMING DIFFERS BY AT
LEAST 12 HOURS AMONG MODELS PROGS FOR WHEN THE UPPER LEVEL STORM
SYSTEM WILL CROSS NM. GFS REMAINS THE QUICKEST...AND MOST BULLISH ON
PRECIP...WHILE THE EC AND CANADIAN ARE THE SLOWEST. IF THE GFS IS
CORRECT...AND PRECIP STARTS THURS AFTN...THERE WILL BE ENOUGH
INSTABILITY DURING THE DAYTIME HOURS FOR A FEW THUNDERSTORMS.
HOWEVER...IF THE SLOWER SOLUTIONS ARE CORRECT...PRECIP MAY HOLD
OFF TIL THURS NIGHT AND A CHANCE OF THUNDER MAY HOLD OFF UNTIL
FRIDAY. GFS ENSEMBLE GUIDANCE MEMBERS APPEAR TO BE SPLIT BETWEEN
THE FASTER AND SLOWER SOLUTIONS...SO HOPEFULLY NEW 12Z GUIDANCE
THIS MORNING WILL SHED MORE LIGHT.

STILL LOOKS LIKE ANOTHER SYSTEM WILL CLIP NM OVER THE WEEKEND. GFS
HAS TRENDED MUCH DRIER...THOUGH THE EC STILL SHOWS SOME QPF ACROSS
THE EAST. STAY TUNED.

34

&&

.FIRE WEATHER...
MAIN FOCUS IS ON THE SHORT TERM. HAVE DECIDED TO UPGRADE JUST ZONE
108 TO A RED FLAG WARNING AND WILL CANCEL THE WATCH FOR ZONE 107.
THE EAST CENTRAL PLAINS HAS THE MOST GOING FOR IT IN REGARDS TO
CRITICAL FIRE WEATHER CONDITIONS. HAINES VALUES INCREASE TO MODERATE
AND MAXIMUM TEMPERATURES WILL BE UP TO 10 DEGREES ABOVE NORMAL ALONG
WITH A GOOD DEAL OF SUNSHINE. THESE COMBINE WITH STRONG WINDS AND
MINIMUM RH VALUES OF 10 TO 15 PERCENT TO PRODUCE SEVERAL HOURS OF
CRITICAL CONDITIONS. ZONE 107 WILL HAVE A FEW HOURS OF CRITICAL
CONDITIONS AS WELL...BUT MAX TEMPS WILL BE NEAR NORMAL AND HAINES
INDICES ONLY VERY LOW TO LOW. FINALLY...CRITICAL CONDITIONS MAY BE
REACHED FOR AN HOUR OR TWO IN THE RIO GRANDE VALLEY AND NORTHEAST.
VERY GOOD TO EXCELLENT VENT RATES TODAY.

THE STRONG BACK DOOR COLD FRONT WILL BLAST INTO THE NORTHEAST THIS
AFTERNOON AND PLOW SOUTH AND WEST TONIGHT. WINDS WILL INCREASE
DRAMATICALLY BEHIND THE FRONT WITH GUST UP TO 60 MPH POSSIBLE ALONG
THE TEXAS BORDER COUNTIES...AND 45 TO 50 MPH ACROSS THE REMAINDER OF
THE EASTERN LOWLANDS. MODERATE EAST GAP WINDS WILL SPILL INTO THE
RIO GRANDE VALLEY TONIGHT...MAINLY FROM ALBUQUERQUE ON SOUTH.

FAR NORTHERN AND NORTHEAST LOCATIONS HAVE A CHANCE FOR A RAIN SNOW
MIX THIS AFTERNOON THROUGH WEDNESDAY AS AN UPPER LEVEL DISTURBANCE
PASSES TO OUR NORTH. RH RECOVERIES WILL BE MUCH BETTER TONIGHT...
GOOD TO EXCELLENT. VENT RATES WILL BE GOOD TO VERY GOOD WEDNESDAY
EXCEPT FOR FAIR TO POOR RATES IN THE NORTHERN MOUNTAINS. MAXIMUM
TEMPERATURES WILL BE MUCH LOWER WEDNESDAY...20 TO 30 DEGREES COOLER
THAN TUESDAY. HUMIDITY VALUES WILL TREND UP BUT WILL STILL MANAGE TO
DROP INTO THE TEENS AND 20S.

THE MODELS ARE IN GENERAL AGREEMENT ON THE NEXT SYSTEM SET FOR LATER
THIS WEEK. ALL PRODUCE A CLOSED LOW OVER NEVADA THURSDAY...THEN OPEN
IT UP AND BRING A TROUGH THROUGH NM FRIDAY. SHOWER ACTIVITY IS
LIKELY FROM THURSDAY AFTERNOON THROUGH FRIDAY...FAVORING THE NORTH
AND WEST. THERE IS A CHANCE FOR SOME ISOLATED LIGHTNING AS WELL.
WETTING PRECIPITATION WILL BE SPARSE THOUGH. TEMPERATURES WILL
REBOUND NICELY ON THURSDAY. WINDS WILL GENERALLY BE LIGHT WHILE
GOOD TO EXCELLENT VENT RATES ARE EXPECTED.

ANOTHER BACK DOOR COLD FRONT AND DISTURBANCE IS POSSIBLE FOR THE
WEEKEND. MODELS THOUGH ARE TRENDING DRIER WITH THE ONLY CHANCE FOR
ANY PRECIPITATION OVER THE NORTHEAST AND FAR EAST CENTRAL AREAS.
AMOUNTS WILL BE LIGHT. RIDGE OF HIGH PRESSURE BUILDS IN FOR THE
FIRST HALF OF NEXT WEEK.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ108.

HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 AM MDT WEDNESDAY FOR
THE FOLLOWING ZONES...NMZ535-536.

HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 6 AM MDT WEDNESDAY
FOR THE FOLLOWING ZONES...NMZ530-531-534.

WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ523-533.

WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM MDT WEDNESDAY FOR
THE FOLLOWING ZONES...NMZ527-528-532.

&&
Hazardous weather outlook, Mar 10, 3:22 PM MDT, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
322 PM MDT MON MAR 10 2014

NMZ501>540-111200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
322 PM MDT MON MAR 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG NORTHWEST WINDS WITH GUSTS NEAR 50 MPH WILL BE POSSIBLE ON
TUESDAY. THE STRONGEST WINDS WILL BE FOUND ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN. LOW HUMIDITIES COMBINED WITH THE STRONG
WINDS MAY RESULT IN SEVERAL HOURS OF CRITICAL FIRE WEATHER
CONDITIONS FROM THE SANDIA AND MANZANO MOUNTAINS EASTWARD TO THE
TEXAS BORDER. LATER IN THE AFTERNOON AND EVENING...A STRONG BACK
DOOR COLD FRONT WILL BARREL DOWN THE PLAINS. GUSTS NEAR 60 MPH
WILL BE POSSIBLE ALONG THE FRONT WHICH MAY RESULT IN AREAS OF
BLOWING DUST AND REDUCED VISIBILITY. STRONG GAP WINDS ARE POSSIBLE
IN THE RIO GRANDE VALLEY AS THE FRONT PUSHES THROUGH THE GAPS OF
THE CENTRAL MOUNTAIN CHAIN LATE TUESDAY NIGHT.

IN ADDITION...AN UPPER LEVEL STORM SYSTEM WILL APPROACH FROM THE
WEST LATE THURSDAY...MOVE OVERHEAD THURSDAY NIGHT AND EXIT TO THE
EAST ON FRIDAY. THIS SYSTEM WILL BRING SCATTERED SHOWERS AND A FEW
THUNDERSTORMS...WITH LOWER ELEVATION RAIN AND MOUNTAIN/HIGHLANDS
SNOW. SOME SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE ACROSS THE
NORTHERN AND WESTERN MOUNTAINS THURSDAY NIGHT INTO EARLY FRIDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

11

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 4:02 AM MDTHigh Wind WarningABQ23 hr
Mar 11, 4:02 AM MDTWind AdvisoryABQ26 hr

Nearby

Red Flag Warnings in New Mexico, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.